Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Amarillo, TX

June 24, 2017Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 24, 2017, 1:43 AM CDT for Randall County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2017, 1:43 AM CDT (06:43 UTC)
Expired
Jun 24, 2017, 2:45 AM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:56 AM CDT, 47 minutes earlier.

Area forecast discussion, Jun 24, 12:56 AM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1256 AM CDT Sat Jun 24 2017

.AVIATION...
For the 06Z TAFs, showers and tstms developing across mainly
southern Texas Panhandle may affect KAMA during the first few
hours of this cycle. Will monitor radar trends closely early this
morning. Otherwise, the next round of showers and tstms will be
possible late this afternoon and evening, and have incorporated
PROB30 groups at KDHT and KAMA as these locations have the best
chance of being affected, with KGUY possibly being impacted just
beyond this fcst period.

Andrade

&&

.PREV DISCUSSION... /Issued 616 PM CDT Fri Jun 23 2017/

AVIATION...
VFR conditions to start off the 00Z TAF cycle. Forecast confidence
will be low due to the possibility of convection at the terminals
after 10Z through the end of this forecast cycle. Have inserted
PROB30 groups to KAMA and KDHT to cover possibility of convection
impacting the terminals. General thinking is that convection will
initially start across the far southern and western Panhandles
tomorrow morning before spreading across the Panhandles throughout
the day. There is a possibility of convection affecting KAMA
during the early morning hours but confidence was too low to
mention in prevailing. KGUY may not be affect by convection until
after 00Z Sunday. Should convection impact the terminals directly
then low ceiling/visibility and gusty variable winds.

Outside of convection, winds will generally become light and
variable after 03Z through the overnight hours. Winds will become
southerly and increase to 12kt to 15kt around 18Z Saturday.

PREV DISCUSSION... /Issued 454 PM CDT Fri Jun 23 2017/

DISCUSSION...
Negative tilted upper level high pressure system to the west will
continue to work east and become more north/south oriented by
Monday night as it sets up over the four corners region. Large
scale surface high will continue to move southeast across the
central CONUS over the weekend. By Sunday evening it looks to be
centered over the Missouri area, and warm moist low level air
will return to the entire Panhandles. The southwest area could see
some good moisture return as early as Saturday night, with
smaller surface high expected to cross the northeast Panhandles
Saturday morning. Otherwise, most of the low level moisture will
remain south of the Panhandles, giving most of our chances for
showers/storms across the western and southern TX Panhandle.

In addition to keeping low level moisture to the south, the
cooler air from the north will keep the area below normal for
daytime highs on Saturday and possibly Sunday. Right now highs on
Saturday look to be in the low to mid 70s, with maybe a few areas
to the northeast in the mid to upper 70s. It's possible the a new
record lowest high temperature could occur at one of our climate
sites, as some guidance is suggesting that some areas could
struggle to reach 70. Have not gone this aggressively cool as it's
an outlier to the mean. Also, today's highs have come in a little
warmer than expected as well. This occurring, even with the
breezy north winds today, leads me to have lower confidence that
it will be that cool tomorrow.

Saturday, the area will still be under northwest flow and there
is still enough moisture at the 700H level that showers and storms
could develop to the west and track southeast into the
Panhandles. Hence the chance POPS to the west and slight chance
POPS to the east. Saturday night moisture will start to slowly
work its way into the southwest Panhandles. At this point POPS
have been increased into the likely category and moderate rain
with some of the storms has been noted. PWAT values Saturday night
range 1.3 - 1.5 inches over the southwestern Panhandles
supporting the potential for moderate rain. In addition, 0-6km
shear in the 20-30kt range supports some slower moving storms. As
the surface flow shifts more southerly on Sunday temperatures will
begin to warm, but highs may still struggle to reach 80. The
potential for moderate rain, especially over the west will
continue through Monday evening.

By Tuesday high pressure over the four corners region will begin
to be suppressed by an upper level trough moving down from British
Columbia. This will provide a more zonal flow to the area. Warmer
and drier conditions are expected, but have still kept a slight
chance of POPS through Tuesday night. 850H temps on Wednesday and
Thursday could return back into the +30C range, leading to
widespread 90s to possible low 100's again for the Panhandles.
Dryline looks to possibly set up east of Amarillo leading to
strong inverted V soundings up to 550H. Model soundings indicated
possibly uncapped but very low CAPE values above the LCL. East of
the dryline where the temperatures will still be very warm/hot, models
hint at a 700H capped warm nose, inhibiting convection. However,
with the upper level trough axis moving over the Rockies on
Thursday models do hint at some forcing that could overcome the
cap and therefore have noted a slight chance of storms to the east
on Thursday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 23, 3:29 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
329 PM CDT Fri Jun 23 2017

OKZ001>003-TXZ001>020-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
329 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are expected over the southern half of the
Texas Panhandle tonight. Any storms that develop are forecast to
remain below severe levels at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the southern Texas Panhandle
Saturday, and then over all of the Oklahoma and Texas Panhandles
Saturday night through Tuesday night. Any storms that develop are
expected to remain below severe levels at this time. Some storms
may have moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 24, 12:12 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1212 AM CDT SAT JUN 24 2017

TXZ014-019-240600-
Gray TX-Donley TX-
1212 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN DONLEY
COUNTIES UNTIL 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm
over Lake Mcclellan, or 20 miles north of Clarendon, moving east
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mclean, Alanreed and Lake Mcclellan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10103 3532 10108 3531 10055 3511 10055
TIME...MOT...LOC 0512Z 282DEG 29KT 3524 10089

Andrade
Special weather statement, Jun 24, 12:44 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1244 AM CDT SAT JUN 24 2017

TXZ019-020-240630-
Donley TX-Collingsworth TX-
1244 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms 10
miles north of Hedley and 5 miles east of Clarendon, moving east
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hedley, Quail and Lelia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3479 10081 3504 10090 3502 10026 3476 10021
TIME...MOT...LOC 0542Z 282DEG 29KT 3498 10065

Andrade
Special weather statement, Jun 24, 1:12 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
112 AM CDT SAT JUN 24 2017

TXZ014-019-240700-
Gray TX-Donley TX-
112 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN
DONLEY COUNTIES UNTIL 200 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Howardwick, or 15 miles north of Clarendon, moving
southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Howardwick, Alanreed, Lake McClellan and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 10095 3525 10100 3521 10054 3498 10054
TIME...MOT...LOC 0610Z 321DEG 8KT 3512 10088

Andrade
Special weather statement, Jun 24, 1:34 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
134 AM CDT SAT JUN 24 2017

TXZ018-019-240715-
Donley TX-Armstrong TX-
134 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Groom, or 15 miles east of Claude, moving southeast
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10127 3518 10109 3496 10088 3488 10115
TIME...MOT...LOC 0632Z 313DEG 16KT 3512 10114

Andrade
Special weather statement, Jun 24, 1:39 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
139 AM CDT SAT JUN 24 2017

TXZ017-240730-
Randall TX-
139 AM CDT SAT JUN 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 230
AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 10204 3508 10183 3505 10163 3478 10183
TIME...MOT...LOC 0638Z 271DEG 9KT 3498 10191

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:12 AM CDTSpecial Weather StatementAMAGray48 min
Jun 24, 12:44 AM CDTSpecial Weather StatementAMACollingsworth, Donley46 min
Jun 24, 1:12 AM CDTSpecial Weather StatementAMADonley48 min
Jun 24, 1:34 AM CDTSpecial Weather StatementAMADonley41 min
Jun 24, 1:39 AM CDTSpecial Weather StatementAMARandall51 min
Jun 24, 1:53 AM CDTSpecial Weather StatementAMAArmstrong37 min
Jun 24, 2:39 AM CDTSpecial Weather StatementAMAPotter51 min
Jun 24, 2:50 AM CDTSpecial Weather StatementAMARandall40 min
Jun 24, 3:25 AM CDTAreal Flood AdvisoryAMADonley3 hr
Jun 24, 4:11 AM CDTSpecial Weather StatementAMADeaf Smith49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.